Georgia, 2023

Hail and Damaging Wind in Georgia, July 25, 2023

July 25, 2023 · NWS FFC · 2 events in 2 counties and zones

Isolated afternoon thunderstorms across Northeast GA caused localized wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated afternoon thunderstorms across Northeast GA caused localized wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 25, 1:54 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 1:54 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
254 PM EDT Tue Jul 25 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 251 PM EDT Tue Jul 25 2023

Forecast at a glance:

    - Low chance for an isolated thunderstorm north of I-85 today,
      for north GA mountains and central GA tomorrow.

    - Gradual warming trend continues with highs in the 90s, but low
      RH will keep heat index values out of the triple digits.

With a persistent, anomalously strong ridge set up across the Desert
Southwest, northwesterly flow at the mid-levels (on the lee of the
ridge) has set the stage for multiple shortwave disturbances to make
their way into the Southeast. The axis of a stronger trough will be
exiting the Southeast over the next day, having ushered in a
comparatively much drier airmass (PWATS of 2" before vs 1-1.25"
afterward). With this drier air having fully percolated through the
CWA, that translates to dry, mostly sunny (albeit quite hot)
conditions for the remainder of the day -- with dewpoints in the low-
to-mid 60s and highs in the low-to-mid 90s. Assuming development of
pre-convective cumulus occurs as reflected in HiRes guidance, cannot
rule out a very brief shower or thunderstorm this afternoon for
areas along and north of I-85 given forecasted SBCAPE on the order
of 500-1000 J/kg.

For tomorrow, expect little in the way of a true airmass change, but
PWATs will begin to rebound (into the seasonable 1.5-1.75" range).
As a result, chances for isolated thunderstorms will cover a wider
area than that of today, but widespread development remains
unlikely. Owing to decreased convective activity/clearer skies over
the past few days, highs will be just a tick higher Wednesday,
topping out in the mid-to-upper 90s.

96

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 251 PM EDT Tue Jul 25 2023

There has been little change in the overall trends in the extended
forecast, with dry air at the mid and upper levels expected to
largely inhibit the development of precip through the end of the
work week. The influence of a strengthening Bermuda High is
expected to lead to a southerly shift in the surface winds by late
Thursday, at which point atmospheric moisture will begin to
gradually increase going into the weekend. The increasing moisture
support the development of isolated to widely scattered
diurnally- driven thunderstorm. A warming trend will also
continue, with afternoon highs reaching into the mid to upper 90
each day this weekend and into early next week. Considering these
temperatures and increasing moisture, heat index values are
forecast to rise to over 105 degrees in portions of central and
east Georgia. The previous discussion follows...

King

PREVIOUS DISCUSSION...
(Wednesday night through Monday)
Issued at 403 AM EDT Tue Jul 25 2023

Key Messages:

 - Dry air will continue to support low-end rain/storm chances
   (10- 20 percent each day) through the rest of the week.

 - High temperatures will be in the mid to upper 90s, with Heat Index
   values increasing to widespread triple digits across the
   Piedmont and Coastal Plains by Thursday through early next
   week.

Discussion:

No major changes to the forecast as dry air will continue to
suppress widespread rain probabilities through the rest of the week.
A blocking high-amplitude ridge will stretch out longitudinally over
the Southern Plains and Mississippi River Valley, shunning the jet
stream well to the north. From the east, the Bermuda High will gain
strength from the abnormally high North Atlantic sea temperatures
with ridging extending through the Gulf states, and shifting low-
level flow out of the GoMex. Southerly, Gulf flow will gradually
increase regional PWATS from around 1.3-1.4 inches on Thursday
(approx 25th percentile climatologically) to 1.7-1.8 inches by
Saturday (approx 75th percentile climatologically).

This increase in moisture will bring two results. The first will
bring increased rain chances with each passing day through the long
term. Through this week chances will generally stay between 10-20
percent each afternoon, increasing to 20-30 percent, areawide,
early next week. Additionally, increasing moisture will combine with
high temperatures in the mid to upper 90s through the long term to
produce Heat Index values generally topping out in the triple digits
through most of the central and southern forecast area from Friday
onward. Be on the lookout for potential Heat Advisory criteria for
localized areas this weekend, with some areas reaching heat index
values of 105+ degrees.

Thiem

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Tue Jul 25 2023

VFR conds to continue through the pd. Cu field at 5-6kft likely
through 01Z for northern TAF sites. Nonzero chc for isolated
SHRA/TSRA this aftn, but too low for TAF mention at this time.
Winds to remain out of the NNW at 7kts for less through 14Z, then
will favor the NNE at less than 5kts through 18Z... but may be VRB
at times.

//ATL Confidence...18Z Update...

Low confidence aftn precip chances.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  95  72  95 /  20   0  10  10
Atlanta         72  96  73  96 /  20  10  10  10
Blairsville     64  88  66  88 /  10  10  10  20
Cartersville    69  95  72  96 /  20  10  10  10
Columbus        73  97  74  96 /   0  10  10  10
Gainesville     70  94  72  95 /  20  10  10  10
Macon           72  96  73  96 /   0  10  10  10
Rome            69  96  71  97 /  10  10  10  10
Peachtree City  70  96  71  96 /  20  10  10  10
Vidalia         73  96  73  95 /   0  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...96
LONG TERM....Thiem
AVIATION...96
Hazardous weather outlook, Jul 25, 11:31 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1231 PM EDT Tue Jul 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1231 PM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Very isolated thunderstorms may occur across north Georgia this
afternoon. Any storms that develop are expected to remain weak at
this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated afternoon and evening thunderstorms may return to the
region Wednesday through Monday, but the risk for severe weather
in the forecast area appears minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 25, 11:48 AM EST, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1248 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Tstm Wnd Dmg     Omaha                   32.14N 85.01W
07/21/2023                   Stewart            GA   Emergency Mngr

            Tree down along Hwy 39.

&&

DL
Local storm report, Jul 25, 11:49 AM EST, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1249 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Tstm Wnd Dmg     1 WSW Richland          32.09N 84.68W
07/21/2023                   Stewart            GA   Emergency Mngr

            Powerlines down in Richland.

&&

DL
Local storm report, Jul 25, 1:11 PM EST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
211 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Dmg     1 ENE Buckhead          33.58N 83.35W
07/21/2023                   Morgan             GA   Emergency Mngr

            Tree down on the 1400 block of Oconee Rd.

&&

SK
Local storm report, Jul 25, 1:15 PM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
215 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Dmg     5 S Madison             33.53N 83.48W
07/21/2023                   Morgan             GA   Emergency Mngr

            Tree down at the 1700 block of Pierce Dairy
            Rd.

&&

SK
Special weather statement, Jul 25, 4:09 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
509 PM EDT Tue Jul 25 2023

GAZ023-024-252145-
Hall GA-Banks GA-
509 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of Banks and
northeastern Hall Counties through 545 PM EDT...

At 509 PM EDT, a strong thunderstorm was near Mount Airy, or 9 miles
southeast of Clarkesville, moving south at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Homer, Lula, Pinefield Crossroads and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3448 8347 3447 8342 3446 8340 3442 8338
      3432 8339 3427 8335 3440 8374 3449 8366
      3443 8361 3449 8354
TIME...MOT...LOC 2109Z 002DEG 11KT 3448 8345

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 25, 4:48 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Tue Jul 25 2023

GAZ016-252215-
White GA-
548 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southeastern White
County through 615 PM EDT...

At 548 PM EDT, a strong thunderstorm was over Leaf, or near
Cleveland, moving south at 10 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cleveland, Leaf and Mossy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3466 8366 3462 8364 3458 8364 3455 8362
      3450 8367 3450 8378 3452 8379 3450 8379
      3450 8384 3452 8384 3453 8383 3454 8384
      3469 8374
TIME...MOT...LOC 2148Z 020DEG 8KT 3460 8367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Greer radar (KGSP), 137 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, White

When
July 25, 4:57 PM EST to 4:59 PM EST
Where
White County, 0.57 mi W of Eastburn
Measured
1 in hail
Reported by
Public
Coordinates
34.600, -83.680

Report of 1 hail at Beacon Hill Dr and Duncan Bridge Rd.

Thunderstorm Wind, Banks

When
July 25, 5:05 PM EST to 5:07 PM EST
Where
Banks County, 3.99 mi W of Silver Shoal
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.370, -83.600

Report of 7 to 8 trees down in the nw section of the county, including West County Line Rd, GA 51, and MT Sinai Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119777, 1119778.